Utah, 2003

Wildfire in Utah, July 7 to 8, 2003

July 7 to 8, 2003 · NWS GJT · 1 event in 1 county or zone

This wildfire became known as the Diamond Breaks Fire. The fire consumed 160 acres of pinyon pine and juniper on Bureau of Land Management public lands.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

This wildfire became known as the Diamond Breaks Fire. The fire consumed 160 acres of pinyon pine and juniper on Bureau of Land Management public lands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 7, 1:41 AM MST, 10 hours 19 minutes earlier.

Area forecast discussion, Jul 7, 1:41 AM MST, 10 hours 19 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
241 AM MDT MON JUL 7 2003

SHORT-TERM DISCUSSION (TODAY THROUGH TUESDAY):
LIGHT WEST TO SOUTHWEST FLOW ALOFT ACROSS THE FORECAST AREA
EARLY THIS MORNING. SUBTROPICAL RIDGE IS SUPPRESSED ACROSS THE
DEEP SOUTHWEST AS THE MAIN STORM TRACK RUNS ACROSS THE NORTHERN
STATES AND SOUTHERN CANADA. A SHORTWAVE IS CURRENTLY MOVING
EAST ACROSS NORTHERN NEVADA AT AROUND 20 KTS. ENHANCED MOISTURE AHEAD
OF THIS WAVE ACROSS NORTHERN UTAH AND SOUTHWEST WYOMING WITH AREA
RADARS PICKING UP WEAK REFLECTIVITY RETURNS. A WEAK STATIONARY
BOUNDARY IS ANALYZED ACROSS NORTHERN UTAH AND SOUTHERN WYOMING
ACTING AS A FOCUS FOR A SOME SHOWERS AND THUNDERSTORMS.

AS THE SHORTWAVE OVER NORTHERN UTAH MOVES EAST TODAY EXPECT HIGH
BASED ISOLATED TO WIDELY SCATTERED THUNDERSTORMS TO OCCUR AS DAYTIME
HEATING DESTABILIZES THE ATMOSPHERE. THE NOSE OF THE UPPER JET IS
PROGGED TO REACH EASTERN UTAH AND WEST COLORADO THIS AFTERNOON WHICH
SHOULD ADD SOME WEAK FORCING TO AID CONVECTION. HAVE EXPANDED AREAL
COVERAGE OF POPS TODAY TO INCLUDE THE EASTERN UINTA MOUNTAINS...THE
FLATTOPS...AND ALONG THE DIVIDE. DRIER AIR SHOULD BE ADVECTING INTO
NORTHEAST UTAH BY LATE AFTERNOON...SHUTTING DOWN CONVECTION.
CONVECTION SHOULD DISSIPATE WITH THE NORMAL DIURNAL CYCLE ELSEWHERE.
CONTINUE HOT TEMPERATURES TODAY WITH HIGH IN THE UPPER 90S TO
ABOUT 103 IN THE LOWER CENTRAL AND SOUTHERN VALLEYS.

DRIER AIR WILL ADVECT ACROSS THE AREA TONIGHT AND TUESDAY AS AN UPPER
HIGH CENTER SHIFTS NORTH TOWARD THE FOUR CORNERS. WARMING ALOFT AND
DRIER AIR WILL PREVENT ANY THUNDERSTORMS FROM DEVELOPING TUESDAY WITH
MAX TEMPERATURES A DEGREE OR TWO HIGHER. A SHORTWAVE IS PROGGED TO
EJECT FROM AN UPPER LOW OVER THE EASTERN PACIFIC AND MOVE ACROSS
WYOMING TUESDAY AFTERNOON. THE GRADIENT BETWEEN THIS WAVE AND THE
UPPER HIGH WILL INCREASE RESULTING IN MORE WIND ACROSS THE FORECAST
AREA...MAINLY ALONG AND NORTH OF THE INTERSTATE 70 CORRIDOR.
LINDQUIST

MID-TERM DISCUSSION (WEDNESDAY-FRIDAY): UPPER LEVEL RIDGE WILL BE
SITUATED OVER THE 4-CORNERS FOR CONTINUED HOT AND DRY. MODELS ARE
DELAYING THE SHIFT EAST OF THE RIDGE...WHICH WOULD BRING INCREASED
MOISTURE ON SOUTHWEST FLOW. SO WILL DELAY THUS MINIMAL POPS TO FRI.
HEFFERNAN

EXTENDED DISCUSSION (SATURDAY-MONDAY): SOME CONFLICT DEVELOPING IN
THE MEDIUM RANGE MODELS WITH THE UKMET/EC AND 120 HR AVN/GFS SHOWING
THE RIDGE HOLDING BACK OVER UTAH...VERSUS THE EASTWARD MOVEMENT
INDICATED IN THE 00Z/06 RUN OF THE GFS MODEL. THIS WL THROW SOME
UNCERTAINTY AS TO THE AMOUNT OF MOISTURE WHICH WL BECOME AVAILABLE
FOR CONVECTION DURING THIS TIMEFRAME. FOR NOW...PLAN ON MAINTAINING
LOW CHC POPS OVER THE HIGHER ELEVATIONS WITH SLIGHT CHANCE POPS FOR
THE VALLEYS AS MOISTURE IS LKLY TO WORK NORTH AND GET TRAPPED
WITHIN RIDGE...RESULTING IN DIURNAL CONVECTION EACH DAY.  TEMPS DROP
TO NEAR SEASONAL NORMS THROUGH THIS PERIOD WITH MILD OVERNIGHT LOWS
AS LOW LEVEL MOISTURE INCREASES AND SOME CLOUD COVER HOLDS ON. JDC

.GJT...NONE.
Hazardous weather outlook, Jul 7, 4:45 AM MST, 7 hours 15 minutes before
COZ001>014-017>023-UTZ022>025-027>029-081145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS ARE EXPECTED TO OCCUR TODAY ACROSS THE
EASTERN UINTA MOUNTAINS...AND THIS AFTERNOON AND EARLY EVENING
ACROSS THE MOUNTAINS OF WESTERN COLORADO...MAINLY ALONG THE
CONTINENTAL DIVIDE. A MIX OF WET AND DRY STORMS IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...MAINLY OVER THE
MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH DURING THE AFTERNOON
AND EVENING HOURS THURSDAY THROUGH SUNDAY.

THE FLOW ALOFT IS EXPECTED TO BECOME SOUTHWEST AND ALLOW SUBTROPICAL
MOISTURE TO MOVE ACROSS THE REGION. THE INFLUX OF MOISTURE WITH
CONTINUED WARMTH WILL DESTABILIZE THE ATMOSPHERE LEADING TO
AFTERNOON AND EVENING THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Daggett

When
July 7, 12:00 PM MST to July 8, 6:00 PM MST
Where
Daggett County, 10 mi SW of Dutch John
Reported by
GOVT OFFICIAL
Coordinates
40.887, -109.508 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379547.